Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 62, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2015, 4:27 PM CDT for Bibb County, Chilton County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2015, 4:27 PM CDT (21:27 UTC)
- Expired
- May 24, 2015, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bibb County, AL, Chilton County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:32 PM CDT | TSTM WND DMG | Maplesville, AL | TREES AND POWER LINES WERE BLOWN DOWN NEAR HIGHWAY 22 AND CR 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS54 KBMX 242127
SVRBMX
ALC007-021-242215-
/O.NEW.KBMX.SV.W.0062.150524T2127Z-150524T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIBB COUNTY IN CENTRAL ALABAMA...
WESTERN CHILTON COUNTY IN CENTRAL ALABAMA...
* UNTIL 515 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAWLEY...OR
13 MILES SOUTHWEST OF JEMISON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CALERA...JEMISON...THORSBY...MAPLESVILLE...CHILTON COUNTY MOTOR
SPORTS PARK...BRIERFIELD IRONWORKS PARK...TALLADEGA NATIONAL
FOREST...ASHBY...PARNELL...LAWLEY...RANDOLPH...ISABELLA...TRIO...
CAMPBELL...MINOOKA PARK AND STANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3266 8701 3284 8702 3284 8706 3310 8695
3308 8695 3305 8690 3305 8688 3307 8688
3307 8661 3266 8686
TIME...MOT...LOC 2127Z 206DEG 33KT 3284 8692
HAIL...1.00IN
WIND...60MPH
$$
081 follow-up statement
322
WWUS54 KBMX 242148
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT SUN MAY 24 2015
ALC007-021-242215-
/O.CON.KBMX.SV.W.0062.000000T0000Z-150524T2215Z/
BIBB AL-CHILTON AL-
448 PM CDT SUN MAY 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN BIBB AND WESTERN CHILTON COUNTIES...
AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALERA...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO TREES.
LOCATIONS IMPACTED INCLUDE...
CALERA...JEMISON...THORSBY...MAPLESVILLE...CHILTON COUNTY MOTOR
SPORTS PARK...BRIERFIELD IRONWORKS PARK...TALLADEGA NATIONAL
FOREST...ASHBY...PARNELL...LAWLEY...RANDOLPH...ISABELLA...TRIO...
CAMPBELL...MINOOKA PARK AND STANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3266 8701 3284 8702 3284 8706 3310 8695
3308 8695 3305 8690 3305 8688 3307 8688
3307 8661 3266 8686
TIME...MOT...LOC 2147Z 206DEG 33KT 3305 8680
HAIL...1.00IN
WIND...60MPH
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:48 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 24, 2:48 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN MAY 24 2015 .DISCUSSION... HUMID CONDITIONS HAVE RETURNED TO CENTRAL ALABAMA WITH DEWPOINTS IN THE 60S AND 70S ACROSS THE STATE. CURRENT WATER VAPOR IMAGERY AND RAP UPPER AIR ANALYSIS INDICATES A LONGWAVE RIDGE TO THE EAST CENTERED ACROSS THE FLORIDA PENINSULA WITH A CLOSED LOW TO THE WEST ACROSS THE ROCKY MOUNTAIN REGION. A SHORTWAVE TROUGH CAN BE NOTED MOVING ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND THIS HAS SET OFF A FEW SHOWERS AND STORMS ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON. LOOKING AT SATELLITE ESTIMATED PW VALUES HAVE ALREADY INCREASED TO OVER 1.5 INCHES IN THIS AREA AND EXPECT CONVECTION WILL CONTINUE TO PROGRESS TO THE NORTH OVER THE NEXT FEW HOURS. LOOKING AT THE MESOANALYSIS...SBCAPE VALUES ARE OVER 2000 J/KG ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA BUT DEEP LAYER SHEAR VALUES ARE ONLY AROUND 15-20 KTS. THEREFORE...THERE COULD BE A FEW STORMS PULSE UP TO PRODUCE WIND GUSTS AROUND 40 MPH BUT STORMS WILL REMAIN BELOW SEVERE LIMITS. CONVECTION IS MOSTLY DIURNALLY DRIVEN AND EXPECT ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. THERE IS STILL SOME QUESTION AS TO HOW MUCH ACTIVITY WILL CONTINUE INTO THE OVERNIGHT PERIOD WITH THE SHORTWAVE TROUGH APPROACHING...THERE WILL BE SOME SYNOPTIC LIFT THAT COULD KEEP COVERAGE GOING A BIT MORE THAN A TYPICAL SUMMERTIME SETUP WITH BEST CHANCES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA. ANOTHER UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN PLAINS ON LABOR DAY INTO THE MID-MISSISSIPPI AND TENNESSEE RIVER VALLEYS. PW VALUES WILL INCREASE TO 1.7-1.9 INCHES WHICH IS WELL OVER THE 90TH PERCENTILE FOR THIS TIME OF YEAR. EXPECT WIDESPREAD SHOWERS AND STORMS MAINLY DURING THE AFTERNOON HOURS AND HAVE INCREASED POPS INTO THE 60-70% RANGE FOR ALL OF CENTRAL ALABAMA. MODELS INDICATE THAT SBCAPE VALUES WILL RANGE FROM 1000-2000 J/KG MEMORIAL DAY AFTERNOON WITH 0-6KM SHEAR VALUES AROUND 30 KTS. THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE AGAIN WITH WIND GUSTS OF 40 MPH. IN ADDITION...EXPECT HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THAT FORM AND THERE COULD BE A FEW ISOLATED AREAS OF MINOR FLOODING IN AREAS OF POOR DRAINAGE. HOWEVER...DO NOT EXPECT ANY WIDESPREAD FLOODING ISSUES WITH THE DRY START TO THE MONTH OF MAY. EXPECT SIMILAR CONDITIONS ON TUESDAY AS ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI AND TENNESSE RIVER VALLEYS. MOISTURE VALUES WILL CONTINUE TO BE ELEVATED WITH MODELS INDICATING PW VALUES APPROACHING 2 INCHES. SEVERE WEATHER PARAMETERS ARE ABOUT THE SAME AND EXPECT A FEW STRONG STORMS WILL BE POSSIBLE BUT EXPECT ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. ON WEDNESDAY...THE PATTERN SHOULD BEGIN TO SHIFT AS THE LAST OF A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE AREA AS THE RIDGE TO THE EAST BREAKS DOWN. PW VALUES WILL BEGIN TO DROP SLIGHTLY BUT REMAIN ELEVATED FOR THIS TIME OF YEAR. THEREFORE...POPS IN THE 50- 70% RANGE CONTINUE WEDNESDAY AFTERNOON. LATE IN THE WEEK AN UPPER LEVEL RIDGE TRIES TO DEVELOP ALONG THE GULF COAST WITH WEAK FLOW ALOFT. EXPECT MORE OF A TYPICAL EARLY SUMMER TIME PATTERN DURING THIS PERIOD WITH A CHANCE FOR SCATTERED AFTERNOON SHOWERS AND STORMS WITH TEMPERATURES WARMING INTO THE MID AND UPPER 80S. 05/MA && .AVIATION... 18Z TAF DISCUSSION. SOME CONVECTION STARTING TO POP UP ACROSS THE SOUTHWEST PORTIONS OF THE STATE. MOST OF THE THUNDER IS SOUTH AND WEST OF THE CENTRAL ALABAMA TERMINALS. SOME SHOWERS MAY HIT TCL/MGM/TOI DURING THE AFTERNOON AS THINGS PROGRESS OUT NORTHWARD AND EASTWARD WITH DAYTIME HEATING. FOR NOW...NOT CONFIDENT ENOUGH TO MENTION THUNDER AS CHANCES ARE LOWER. MVFR TO POSSIBLY SOME IFR STRATUS IS EXPECTED TO RETURN TONIGHT IN THE LATE NIGHT HOURS WITH LOW LEVEL ONSHORE FLOW EXPECTED OVERNIGHT. RAIN CHANCES GET BETTER FOR MONDAY AFTERNOON. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 81 69 81 69 / 20 70 50 80 60 ANNISTON 70 82 70 82 69 / 20 60 50 80 60 BIRMINGHAM 70 81 70 81 69 / 40 70 50 80 60 TUSCALOOSA 71 80 70 81 69 / 40 70 50 80 60 CALERA 70 82 69 82 68 / 30 60 50 80 60 AUBURN 68 83 68 82 68 / 20 60 40 70 60 MONTGOMERY 71 84 71 83 70 / 20 60 40 80 60 TROY 69 84 69 82 68 / 20 60 40 70 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 4:53 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT SUN MAY 24 2015 ALZ011>015-017>050-251300- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 453 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 24, 3:02 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SUN MAY 24 2015 ALZ022-030-031-242100- PICKENS AL-GREENE AL-SUMTER AL- 302 PM CDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...PICKENS AND CENTRAL GREENE COUNTIES UNTIL 400 PM CDT... AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PANOLA...OR 10 MILES SOUTH OF ALICEVILLE...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUTAW...ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE... BOLIGEE...UNION...GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW WEST GREENE...BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA... ALLISON...JOHNSTON LAKE AND GARDEN. LAT...LON 3273 8788 3273 8837 3353 8827 3352 8785 TIME...MOT...LOC 2001Z 192DEG 31KT 3299 8822
Special weather statement, May 24, 4:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT SUN MAY 24 2015
ALZ033>035-040-041-242200-
PERRY AL-CHILTON AL-BIBB AL-DALLAS AL-AUTAUGA AL-
407 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...EASTERN
BIBB...NORTHEASTERN PERRY...WESTERN CHILTON AND WESTERN AUTAUGA
COUNTIES UNTIL 500 PM CDT...
AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF HEIBERGER
TO NEAR TYLER...AND MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3222 8691 3271 8722 3325 8705 3321 8702
3317 8703 3316 8698 3314 8697 3310 8697
3310 8695 3308 8695 3308 8693 3306 8693
3306 8690 3271 8664
TIME...MOT...LOC 2106Z 199DEG 24KT 3272 8716 3234 8693
08Special weather statement, May 24, 4:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT SUN MAY 24 2015
ALZ012-242200-
LAMAR AL-
416 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 500 PM CDT...
AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VERNON...MOVING NORTH AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3382 8824 3383 8824 3406 8821 3405 8799
3402 8799 3402 8795 3357 8795 3365 8825
TIME...MOT...LOC 2116Z 185DEG 34KT 3378 8809
08Local storm report, May 24, 4:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG REFORM 33.38N 88.02W
05/24/2015 PICKENS AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN IN REFORM.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:02 PM CDT | Special Weather Statement | BMX | Greene, Pickens | 58 min |
| May 24, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 43 min |
| May 24, 4:07 PM CDT | Special Weather Statement | BMX | Chilton | 53 min |
| May 24, 4:16 PM CDT | Special Weather Statement | BMX | Lamar | 44 min |
| May 24, 4:58 PM CDT | Special Weather Statement | BMX | Shelby | 62 min |
| May 24, 5:31 PM CDT | Special Weather Statement | BMX | Autauga, Chilton | 44 min |
| May 24, 5:40 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Coosa, Jefferson, Shelby | 65 min |
| May 24, 6:12 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| May 24, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.